Pennsylvania, 2019Damaging Wind in Pennsylvania, July 2, 2019
July 2, 2019 · NWS BGM · 1 event in 1 county or zone
A stationary boundary located south of the area sparked scattered showers and thunderstorms during the late afternoon of the 2nd. One of these storms caused tree and power line damage in the Silkworth area of Northeastern Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary boundary located south of the area sparked scattered showers and thunderstorms during the late afternoon of the 2nd. One of these storms caused tree and power line damage in the Silkworth area of Northeastern Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 2, 1:44 PM EST, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 2, 1:44 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
244 PM EDT Tue Jul 2 2019
.SYNOPSIS...
A stationary boundary will set up just south of the region
tonight and persist through Thursday. This will be the focus
for scattered showers and thunderstorms, mostly during the
afternoon hours. Remaining warm and humid through the end of
the week with showers and storms Friday afternoon through
evening and again on Saturday. High pressure makes a return on
Sunday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Cloud cover throughout is really limiting convection this
afternoon. Best chance to see thunder this afternoon and evening
will be south of the NY/PA border. Best instability is across
Luzerne County, but still only about 1000 J/kg based on SPC
meso-analysis. The Wyoming Valley will have be a brief window
for a severe storm later this afternoon/evening, but probability
is low. Very moist airmass will be in place tonight, with low
clouds expected and possibly some fog as well in some locations.
A stationary front will be set up across Central PA tomorrow.
Several weak perturbations are forecast to push through the
westerly flow and thunderstorms mainly south and west of
Binghamton will be possible through tomorrow evening. Not
expecting any severe storms at this time, with low shear values
expected and minimal instability. Ridging will start to build in
tomorrow night and this should keep us dry for the remainder of
the period
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
High pressure will build southeast into the region while a
frontal boundary decays to our south. Trends have been for the
high pressure system shunting moisture return and the lift
needed for scattered showers and thunderstorms to our southwest.
Trended the storm chances downward a bit in this period. A hot
and humid day is still expected with highs well into the 80's
and pushing 90 in spots. Lows will kept up in the 60's as well.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
High pressure will move offshore leading to moist southwesterly
flow on the backside of a strong high pressure ridge in the
southeast. This will likely lead to the development of some
showers and thunderstorms during the peak heating hours in the
afternoon and evening each day. Coverage looks more limited on
Friday given the lack of a lifting source such as a front.
However, a cold front is likely to approach the region Saturday
to provide enough lift for a higher coverage of thunderstorms.
Summertime temperatures are expected to continue with lows in
the 60's and highs in the 80's.
Sunday through Tuesday:
A cold front should finally push through the region allowing
high pressure to build in behind the cold front. In addition to
drier conditions the airmass will be more refreshing behind the
front. Lows should fall to around 60 with highs around 80.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Mostly VFR conditions expected through this evening, however
there is still a chance for some showers at ITH south to ELM,
BGM and AVP later this afternoon into early this evening.
Expecting shower activity to be more isolated though than
earlier forecast, so did not hit restrictions hard due to the
isolated nature of shower activity. Current thinking is that
overnight, very moist airmass remains in place and most likely
low stratus and IFR ceilings could become an issue late and into
Wednesday morning. Conditions should improve through the day
tomorrow, with VFR by the late morning/early afternoon.
Outlook...
Wednesday afternoon through Saturday...Mainly VFR, but possible
restrictions in scattered showers and thunderstorms. Best
chance for showers and storms will be Friday into Saturday
across the region.
Sunday...VFR conditions expected with high pressure moving back
into the region.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MPK
NEAR TERM...MPK
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...MPK
Hazardous weather outlook, Jul 2, 1:36 PM EST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
236 PM EDT Tue Jul 2 2019
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-048-
072-031845-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Pike-Southern Wayne-
236 PM EDT Tue Jul 2 2019
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ043-044-047-031845-
Wyoming-Lackawanna-Luzerne-
236 PM EDT Tue Jul 2 2019
This Hazardous Weather Outlook is for northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
A few thunderstorms will develop this afternoon and last into the
early evening hours. There is a low probability for a severe storm.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Thunderstorm Wind, Luzerne
- When
- July 2, 4:06 PM EST
- Where
- Luzerne County, 0.86 mi SW of Silkworth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.260, -76.090
Strong thunderstorm winds brought down multiple trees and wires near Swamp Road and Roaring Brook Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, July 2, 20191 death · $552,000 · 1 in hail · 50 events
- Hail and Damaging Winds in Ohio, July 2, 2019$105,000 · 60 kt wind · 36 events
- Hail in North Dakota, July 2, 2019$175,000 · 2 in hail · 16 events
- Flash Flooding and Flooding in Kansas, July 2 to 4, 2019$88,000 · 1 in hail · 21 events
- Damaging Winds in Pennsylvania, July 2, 2019$43,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in Pennsylvania, July 2, 2019$30,000 · 55 kt wind · 22 events
- Flash Flood and Damaging Winds in West Virginia, July 2 to 3, 2019$61,000 · 50 kt wind · 4 events
- Damaging Winds in Indiana, July 2, 2019$60,000 · 56 kt wind · 3 events
- Flash Flooding and Debris Flow in Washington, July 2 to 9, 2019$56,000 · 4 events
- Damaging Winds in Ohio, July 2, 2019$20,000 · 60 kt wind · 19 events
- Flash Flood and Heavy Rain in Iowa, July 2 to 3, 2019$20,000 · 11 events
- Flash Flood and Damaging Winds in Kentucky, July 2, 2019$25,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842608.